I was wondering if someone could offer some advice / help... I have an 11 year old son who has ADHD. Over the past 2 years we have tried several different medications. we were on Concerta for a while but took him off as he was losing far to much weight and he is already under weight to begin with. right now were on biphentin40 mg. he seems to be OK during the day for school but notice he tends to lose focus for hockey in the evenings. My son plays AAA hockey and it is quite demanding and his medicines have a big impact on how he preforms on the ice. what is the best ADHD med for kids who have high sports demands after school that do not interfere with eating. also a big factor , we have notice over the past year. My son doesn't seem to get happy anymore. over anything. he got invited to go play hockey in Italy this summer and didn't show any emotions of excitement . he said he was excited but didn't show any emotions of excitement,. when ever I ask him how he feels he just says " I dunno , I'm fine I guess." I'm very concerned as the worst feeling is not seeing your child show excitement or happiness. has anyone else been through this ?? please help , I'm thinking of taking him off his medicines all together just so I can see him happy again.
Hodgson; First about the medication he is on You really should have your son see the doctor and this is a perfect way of explaining it. Then can do so much for ADHD these days and it almost sounds like after school the medication he is on has worn off pretty much and the hockey is just too much for him to focus on. Many kids do take something else or divide something in half NEVER A TIMED RELEASE PILL SHOULD BE BROKEN. but for sure you want him to be able to express himself. Myself with all the kids at the pharmacy we treated on medication was much better. But it may be time for a change because of age etc. You really have to get him back in and tell the doctor just what you said here. Please get him in I have seen so many kids go downhill when they were taken off of the medication and who is to say if he would get his feelings back that is a problem with many ADHD kids is a hidden type of depression Not from any one thing it's more a normal problem with the serotonin in our brain and it does not make enough but the doctor would be the best to see about that. I know how hard this is Mom and you seem to be doing a great job with your son. But we sure wish we could do it without the medication but no choice at this point. I wish you all the luck and you son to do better soon.
Both my youngest son and my husband have ADHD. My husband was not medicated as a child and went on to play in the NHL. My son was medicated and while he is playing AAA hockey at 14, there is tons of evidence that the medication can cause long term effects, and I honestly regret ever putting him on meds. in addition, there is lots of evidence that the meds can affect their BMI long term. While they cause weight loss initially, long term if a child goes off meds their BMI becomes impaired and they gain weight - we have seen that with our son. He has gained 30lbs in less than 6 months since coming off of meds. There has also been some studies that suggest that the ceiling on cardio output is lowered as a result of meds - not a good thing for athletes. There is also lots of evidence that meds can cause pubertal issues including growth delays, not to mention issues with neurotransmitters in the brain, cardiovascular problems, and general depression. I am not convinced the benefits outweigh the potential negatives. I wish I never medicated my son, and that was reaffirmed when recently I read an article that suggested that high level ADHD athletes tend to give up their meds before achieving greatness in their sport. No question there are advantages to being impulsive in sport and while there is more to life than hockey, for ADHD kids, sports seem to be their outlet, and the success they achieve can be so good for their personal growth and self esteem. Best issues on your journey - follow your gut!
- Concerta Information for Consumers
- Concerta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Concerta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Concerta - My son has ADHD and he is 13yrs and he is been taking it since he was 5, how longer am i?
Posted 1 Mar 2012 • 4 answers
Posted 23 Jul 2012 • 2 answers
My 18 yer old son was recently diagnosed with ADHD and started with Concerta in November. He went to
Posted 22 Jan 2013 • 2 answers
My son is 14, taking concerta 72mg ,eeg has shown a lazy brain on left side,can concerta cause this?
Posted 8 Oct 2013 • 1 answer
Posted 15 Feb 2017 • 2 answers